@mari365

Last reply

mari365

DMT Side Effects

Hi guys, I started Betaferon 4 weeks ago. Quarter dose for 2 weeks, half doses for 2 weeks and now I am on 3 quarters of a dose. The first 4 weeks were fine but with the 3 quarters, not so fine. I took my injection at 8:45pm last night, it's now 9am and I can't get out of bed. My head is exploding and I have the standard flu symptoms that I've read about. My question is, if I'm like this on 3 quarters I can only assume I'll still be like this if not worse on a full dose so how am I supposed to continue with life as normal if I can't get out of bed? I couldn't go to work today but I can't do that every second day. My nurse came to see me the other day and thinks I'm mildly depressed so asked me to go to the doctor. He'll probably prescribe with with some medication. I was diagnosed around 2 months ago so it's all still a bit fresh but I'm really starting to get a bit fed up by the whole thing already

Stumbler

@Stumbler

@mari365 , these are initial side effects, which will improve over a short period of time. If you were still suffering from the flu-like side effects first thing in the morning, then consider taking the shot earlier in the evening. By altering the timing, you should be able to sleep through these initial side effects. I used to take my shots at 19:00 and used to go to bed as soon as I got the shivers. I used to be fine the next morning. :wink:

mari365

@mari365

Thank you. I'll try taking it at 19:00 and see how that works. It's a steep learning curve this whole thing :)

Sewing-chick

@Sewing-chick

Have you thought about asking your neurologist why (s)he has put you on a DMT which is down at the bottom of the list of DMTs in terms of effectiveness and (for you at least) has such problematic side effects? There are other drugs out there which would probably be better for you.

mari365

@mari365

Thanks guys. My neurologist gave me a choice of medications and I chose Betaferon based on my research. As far as effectiveness, I guess I will have to wait until my next MRI to see if/how it's working for me. This is the first time I've heard that it is not effective. I know there's always going to be a period of adjustment for any DMT, it's just tough at the minute. I know it will either get better or I will change treatment, maybe I just need to remind myself of that when I'm having these down days

Stumbler

@Stumbler

@mari365 , it's a very good point raised by @sewing-chick . In days gone, by, it was the done thing to start off with the first line meds. At one time that's all there was. But now, there are a range of meds of various levels of effectiveness. The present thinking in the medical world is to hit MS hard and hit it fast, so not to wait before starting the most effective treatments. It would be interesting to know your Neuro's view on this. :wink:

militiousmili0001

@militiousmili0001

I'm on avonex. When I started I had horrible spasms and muscle cramps. I took noted with each shot. Found out a warm tub soak. Potassium supplement. Pain meds all help so does doing the shot right before bed.

JuliaM58

@JuliaM58

Hi , I am newly diagnosed and my neurologist suggested either Lemtrada or Tecfidera but also mentioned a new treatment, Ocrelizumab which should be available next summer. I am going to start on the Tecfidera, hopefully in the next couple of weeks and then swap to the Ocrelizumab when it's out ( if all goes to plan ) He told me not to bother with the Beta Interferons. I am a bit worried about the initial side effects with Tecfidera but hope I can stick with it!

slockha2

@slockha2

Hello, I started on the full dose, felt like hell for 2 weeks but got better day by day after that. After 6 weeks I felt fairly normal so hopefully the same goes for you. Good luck!

Sewing-chick

@Sewing-chick

Here's the address for the section of the MS Society website which describes the disease modifying treatments (DMTs) available for MS. If you click on a particular one you will see the possible side effects and the effectiveness. Betaferon is in lowest category of effectiveness. https://www.mssociety.org.uk/what-is-ms/treatments-and-therapies/licensed-disease-modifying-drugs

cherish

@cherish

I only really had sore guns of which I used to make a joke of! Had the odd shiver but nothing much more. I had (only a couple of times) a really snotty snout minutes after jag. I'm sure you will do just fine. You are!!! Lisa xx

cherish

@cherish

Oops @dshadbolt Should have I said injection? Lol. Hopefully no one thinks I was out buying myself an Inspector Morse Jag! Lisa xxx